Hail, Russell
- When
- September 1, 6:27 PM CST
- Where
- Russell County, 2.97 mi SE of Milberger
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.687, -98.885
The convergence of two surface boundaries and an unstable airmass led to the development of supercell thunderstorms across Central Kansas. The isolated supercells produced large hail across Central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
The convergence of two surface boundaries and an unstable airmass led to the development of supercell thunderstorms across Central Kansas. The isolated supercells produced large hail across Central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 1, 5:26 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 626 PM CDT WED SEP 1 2010 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ONE LARGE AREA OF CONVECTION HAS EXITED SERN KS AND COOLER MORE STABLE OUTFLOW SHOULD KEEP THAT AREA FREE OF PRECIPITATION THIS EVENING. OTHER WIDELY SCATTERED T-STORMS SHOULD DEVELOP ACROSS CENTRAL/S-CNTRL KS THIS EVENING IN WAA/ISENTROPIC LIFT ASSOCIATED WITH A DEVELOPING 35KT SWRLY LOW-LEVEL JET. THE LOW-LEVEL JET IS PROGGED TO VEER LATE TONIGHT...WITH ANY REMNANT TS ACTIVITY SHIFTING INTO THE FLINT HILLS/SERN KS. SCT-BKN IFR CLOUDS COULD DEVELOP NEAR I-70 EARLY THURS AM GIVEN HIGH BOUNDARY LAYER MOISTURE/LIGHT SERLY WIND. STRONG COLD FRONT WILL ENTER CENTRAL KS LATE THURS AM...THEN SWEEPING THRU S-CNTRL/SERN KS THURS PM. DEVELOPING STRONG INSTABILITY SOUTH OF THE FRONT AND SOME UPPER SUPPORT SHOULD LEAD TO AT LEAST SCT TS IN THE PM HOURS IN S-CNTRL/SERN KS. JMC && .PREV DISCUSSION... /ISSUED 327 PM CDT WED SEP 1 2010/ DISCUSSION... THROUGH TONIGHT: MAIN FORECAST CHALLENGE IS CONVECTION. CONFIDENCE IS MODERATE. AS OF 19Z...CONVECTION FROM THIS MORNING MOVED OFF TO THE EAST FOR THE MOST PART. HOWEVER...STORMS REMAIN OVER SOUTHEAST KANSAS WHERE 1 TO 2 INCHES OF RAIN HAS FALLEN. THE CONVECTION FROM THIS MORNING HAS CAUSED A RATHER STRONG COLD POOL WITH TEMPERATURES IN THE MID 70S. THE OUTFLOW ASSOCIATED WITH THIS HAS REACHED THE WESTERN PART OF THE FORECAST AREA. CONVERGENCE ALONG THIS BOUNDARY IS MODEST AT BEST. STORMS CONTINUE TO DEVELOP ALONG THIS BOUNDARY...BUT THEY ARE WEAK...SHORT LIVED...AND POSE LITTLE THREAT AT THIS TIME TO BECOME SEVERE. THIS BOUNDARY IS MOVING INTO AN AREA OF FAVORABLE MLCAPES /2500 J/KG/ AND EFFECT SHEAR /35KTS/ FOR ORGANIZED THUNDERSTORM DEVELOPMENT. THAT SAID...NEED TO GET ENOUGH CONVERGENCE AND AT THIS TIME...THAT IS THE LIMITING FACTOR. SHOULD STORMS DEVELOP...THE MAIN SEVERE WEATHER THREAT WOULD BE WIND DAMAGE...A SMALL CHANCE OF LARGE HAIL. THE WAY THINGS MAY PLAY OUT IS THAT CONVECTION GET MORE WIDESPREAD ONCE THE LOW LEVEL JET/MOISTURE TRANSPORT INCREASES THIS EVENING. IF THIS OCCURS...WE COULD BE LOOKING AT A FLOODING SITUATION OVER SOUTHEAST KANSAS...SO ISSUED A FLOOD WATCH FOR TONIGHT. THURSDAY: MAIN FORECAST CHALLENGE IS CONVECTION. ONCE THE STORMS FROM TONIGHT DEVELOP AND MOVE EAST OUT OF THE AREA...A COLD FRONT WILL MOVE THROUGH THE REGION DURING THURSDAY AFTERNOON. THIS IS GOOD TIMING FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THESE SHOULD BE FAST MOVERS AND COULD BE SEVERE...ESPECIALLY WITH THE AMOUNT OF CONVERGENCE/FORCING ALONG THE FRONT AND FAVORABLE SHEAR BUOYANCY COMBINATIONS. HIGH CONFIDENCE IN PRECIPITATION...ESPECIALLY GIVEN THE CERTAINTY OF THIS REPRESENTED BY THE SREF. CONFIDENCE IN SEVERE IS RATHER MODERATE. FRIDAY THROUGH TUESDAY: MAIN FORECAST CHALLENGE IS TEMPERATURES. CONFIDENCE IS HIGH. FSU CONFIDENCE CHARTS SHOWING HIGH CONFIDENCE FORECAST WITH LOW VARIABILITY IN THE ENSEMBLES. HIGH PRESSURE SHOULD MOVE INTO THE AREA BY LATE WEEK AND GRADUALLY MOVE EAST OVER THE WEEKEND. BY EARLY NEXT WEEK...WINDS WILL BECOME MORE SOUTHERLY WITH TEMPERATURES WARMING BACK UP. HIGHS LATE WEEK SHOULD BE IN THE 80S AND RETURNS TO THE 90S EARLY NEXT WEEK. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 88 57 81 / 50 40 10 0 HUTCHINSON 69 86 55 81 / 50 30 0 0 NEWTON 72 85 55 80 / 50 40 0 0 ELDORADO 71 87 55 80 / 60 50 10 0 WINFIELD-KWLD 73 92 58 81 / 70 60 20 0 RUSSELL 67 82 49 81 / 40 20 0 0 GREAT BEND 66 81 50 81 / 40 20 0 0 SALINA 70 82 54 80 / 50 30 0 0 MCPHERSON 70 84 54 80 / 50 30 0 0 COFFEYVILLE 73 92 59 82 / 100 80 40 0 CHANUTE 71 90 56 82 / 80 80 20 0 IOLA 71 89 56 82 / 70 80 20 0 PARSONS-KPPF 72 91 58 82 / 100 80 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ071-072-095-096-099- 100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT WED SEP 1 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 430 PM CDT WED SEP 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST KANSAS TONIGHT. SEE LATEST STATEMENT FOR DETAILS. NUMEROUS THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TONIGHT. THERE IS A SMALL CHANCE THESE COULD BE SEVERE WITH THE MAIN THREAT BEING WINDS GREATER THAN 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT MOVING ACROSS THE AREA WILL BRING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EARLY EVENING. DAMAGING 60 TO 70 MPH WINDS WILL BE THE PRIMARY THREAT. HEAT INDICES WILL BE NEAR 100 NEAR THE OKLAHOMA BORDER IN SOUTHEAST KANSAS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
8 hail, 2 flash flood. Local standard time, as filed.
Goflball to hen egg sized hail was observed by a trained weather spotter.
The hail was one to one and a half inches in diameter.
Most of the creeks across the extreme southeast portion of the county came out of their banks.
The hail was penny to quarter size.
The local broadcast media Kake-TV relayed the report from the public.
A report of hen egg sized hail was relayed by the braodcast media at KSN-TV.
Water was running over Highway 281 in a few locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259651, 259652, 259653, 259664, 259669, 259671, 259672, 259673, 259881, 259667.